Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Jackson, KY

April 29, 20174 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 29, 2017, 11:03 PM EDT for 4 counties in Kentucky. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 11:03 PM EDT (03:03 UTC)
Expired
Apr 29, 2017, 11:30 PM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, KY, Johnson County, KY, Martin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 11:12 PM EDTHAIL 1Lancer, KYQUARTER SIZED HAIL IN LANCER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS53 KJKL 300303
SVRJKL
KYC071-115-159-195-300330-
/O.NEW.KJKL.SV.W.0035.170430T0303Z-170430T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1103 PM EDT SAT APR 29 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Martin County in northeastern Kentucky...
  Southeastern Johnson County in northeastern Kentucky...
  Northern Floyd County in southeastern Kentucky...
  Northwestern Pike County in southeastern Kentucky...

* Until 1130 PM EDT

* At 1103 PM EDT, severe thunderstorms were located along a line
  extending from Martin to Coal Run Village to near Mcandrews, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pikeville, Paintsville, Prestonsburg, Inez, Coal Run Village,
  Martin, Forest Hills, Warfield, Allen, Meta, Pilgrim, Oaklawn
  Estates, Bammer, Davella, Lancer, Whitehouse, Piso, West Van Lear,
  Williamsport and Blue Moon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3750 8229 3746 8264 3757 8289 3792 8275
      3788 8262 3789 8260 3792 8260 3790 8243
      3787 8241 3786 8242 3781 8240 3776 8231
      3774 8233 3770 8230 3767 8230 3766 8224
      3763 8221 3765 8218
TIME...MOT...LOC 0303Z 222DEG 36KT 3759 8278 3753 8255 3755 8224 

HAIL...1.00IN
WIND...60MPH
 
$$

JMW
2 follow-up statements
609 
WWUS53 KJKL 300320
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1120 PM EDT SAT APR 29 2017

KYC195-300329-
/O.CAN.KJKL.SV.W.0035.000000T0000Z-170430T0330Z/
Pike KY-
1120 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3769 8247 3768 8249 3769 8252 3767 8261
      3763 8260 3759 8262 3767 8285 3792 8275
      3788 8262 3789 8260 3792 8260 3790 8243
      3789 8242 3781 8241
TIME...MOT...LOC 0319Z 195DEG 36KT 3773 8269 

$$

KYC071-115-159-300330-
/O.CON.KJKL.SV.W.0035.000000T0000Z-170430T0330Z/
Martin KY-Johnson KY-Floyd KY-
1120 PM EDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR MARTIN...SOUTHEASTERN JOHNSON AND NORTHEASTERN FLOYD COUNTIES...

At 1119 PM EDT, a severe thunderstorm was located over Odds, or near
Prestonsburg, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Paintsville, Prestonsburg, Inez, Warfield, Add, Pilgrim, Oaklawn
Estates, Davella, Lancer, Whitehouse, Meally, Prince, West Van Lear,
Williamsport, Offutt, Milo, Lovely, Buffalo, Auxier and Cliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3769 8247 3768 8249 3769 8252 3767 8261
      3763 8260 3759 8262 3767 8285 3792 8275
      3788 8262 3789 8260 3792 8260 3790 8243
      3789 8242 3781 8241
TIME...MOT...LOC 0319Z 195DEG 36KT 3773 8269 

HAIL...1.00IN
WIND...60MPH
 
$$

JMW
691 
WWUS53 KJKL 300329
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1129 PM EDT SAT APR 29 2017

KYC071-115-159-300337-
/O.EXP.KJKL.SV.W.0035.000000T0000Z-170430T0330Z/
Martin KY-Johnson KY-Floyd KY-
1129 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN...SOUTHEASTERN JOHNSON
AND NORTHEASTERN FLOYD COUNTIES WILL EXPIRE AT 1130 PM EDT...
        
The warning will be allowed to expire. A new Severe Thunderstorm 
Warning has been issued for the same storm, and still includes 
portions of Martin, Johnson, and Floyd Counties. 

LAT...LON 3769 8247 3768 8249 3769 8252 3767 8261
      3763 8260 3759 8262 3767 8285 3792 8275
      3788 8262 3789 8260 3792 8260 3790 8243
      3789 8242 3781 8241
TIME...MOT...LOC 0327Z 222DEG 36KT 3778 8264 

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 8:29 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 8:29 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
829 PM EDT Sat Apr 29 2017

.UPDATE...
Issued at 820 PM EDT SAT APR 29 2017

Hourly grids were updated for convective trends. The convection
is generally diurnally driven and should continue to wane over the
next couple of hours with the threat of strong storms in
diminishing at this time.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 430 PM EDT SAT APR 29 2017

20z sfc analysis shows a well defined warm front north of the
Ohio River. This has placed eastern Kentucky in the strong warm
sector of the larger weather system. This warm dome of air will
suppress convection through evening and into the night - though a
stray shower or thunderstorm will be possible - mainly along and
north of the Mountain Parkway and perhaps in the higher terrain
near the Virginia border. The sfc and aloft ridging associated
with the dome of warm air is protecting the area from the plague
of flash flooding and near continuous storms through the midwest
and into the northern Ohio Valley. It is also responsible for the
record warmth today, and potentially tomorrow, with readings
today in the low 80s north to the upper 80s south. Dewpoints at
the same time are running in the mid 60s most places with limited
mix-down evident. Winds are running from the south at 5 to 10 mph
with some gusts from the southwest at up to 20 mph - mainly in our
west.

The models are in very good agreement aloft through the short
term portion of the forecast. They all depict a extremely deep
closed low lifting from the Southern Plains north and east into
the western Great Lakes by Monday afternoon. Over eastern Kentucky
strong ridging will retreat through the day Sunday with height
falls pushing into the area from the west with the passage of the
closed low. With such good agreement on the low the consensus
blend should provide a decent start for the grids.

Sensible weather will feature a mild night with a bit of a ridge
to valley split developing despite some mainly thin high clouds
and fairly high dewpoints. Still cannot rule out a stray storm or
shower through midnight, though, but mainly just for locations
near and north of the Mountain Parkway. For Sunday, another very
warm day will threaten record temperatures with highs in the mid
to upper 80s. Again a potential for a stray storm will exist on
the fringes of the CWA but the capping dome of warm air should
hold. Winds look to pick up during the afternoon with some gusts
to 30 or 35 mph possible - mainly in the western portions of the
Cumberland Valley and for spots closer to the Bluegrass region.
Will highlight this concern in the HWO. A cold front will progress
through the state Sunday night into Monday morning with a good
shot at thunder accompanying the associated widespread band of
showers.

Used the CONSShort and ShortBlend as the starting point for all
the grids with some adjustments for ridge to valley T distinctions
tonight and again to a lesser extent on Sunday night. Also beefed
up PoPs right with the front Sunday night as it looks like most
places will see measurable QPF when the boundary does go through.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM EDT SAT APR 29 2017

The models were in good agreement with the general upper level flow
pattern through the period. The latest data are suggesting that we
will see two periods of active weather in the extended. The first
will be during the day on Monday into early Monday evening, as an
area of low pressure aloft moves across the upper Great Lakes region
to begin the week. A surface cold front trailing from the parent low
will bring showers and storms to eastern Kentucky on Monday. The
rain should quickly taper off through the late afternoon and early
evening hours, with the last precipitation exiting the region by 4
or 5Z Tuesday. A ridge of high pressure is then expected to
temporarily settle over the area Monday and through Tuesday night,
bringing a brief period of dry weather to the area. The primary
concern for next week will the period from Wednesday onward. A
surface is forecast to stall out across the area. As low level
moisture from the Gulf of Mexico moves northward and encounters this
boundary, repeated rounds of showers and storms are expected. The
front should remain in place for a few days, as an area of low
pressure along the western end of the boundary basically sits in
place over the southern Plains as it slowly intensifies. The rain
chances will likely last through the weekend as the front will have
a difficult time moving away from the area.

Temperatures should start out close to normal, with highs in the
lower 70s forecast for Monday and Tuesday. Conditions should be warm
for Wednesday, as southerly flow and scant cloud cover allow
temperatures to rise into the mid to upper 70s for most locations
before the rain begins in earnest across the area. After that,
however, we should see below normal daily highs in the 60s, as
widespread cloud cover and persistent rain keeps temperatures from
rising very much each day. Nightly lows should generally be in the
40s and 50s to begin the period, and in the 40s the last few nights
of the extended.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 815 PM EDT SAT APR 29 2017

Mainly VFR flight conditions can be expected throughout the
forecast period thanks to ridging aloft and at the sfc. Remaining
isolated showers and storms should diminish through 2Z with these
possibly affecting SYM, with the other TAF sites remaining dry.
Winds will be light through 12Z, then pick up out of the south at
10 to 15kt on average with gusts of 20 to 30kt possible as a cold
front begins to approach.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GREIF
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Apr 29, 9:36 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
936 PM EDT Sat Apr 29 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-010445-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
936 PM EDT Sat Apr 29 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms are possible through this evening, mainly
along the Virginia and West Virginia border.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday night into Monday as a cold
front crosses the area. Storms will also be possible Wednesday
into early Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/JMW

In the hours before

Special weather statement, Apr 29, 8:39 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
839 PM EDT SAT APR 29 2017

KYZ110-113-300115-
Floyd-Knott-
839 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOTT AND CENTRAL
FLOYD COUNTIES...

At 838 PM EDT, a strong thunderstorm was located over Hollybush, or
near Hindman, moving north at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Estill, Martin, Pippa Passes, Wayland, Allen, East McDowell, Bammer,
Hippo, Handshoe, Glo, Printer, Aluba, McDowell, Betsy Layne, Ivan,
Honaker, Blue Moon, Blue River, Orkney and Hunter.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3727 8282 3732 8294 3749 8292 3749 8291
      3754 8288 3757 8290 3765 8291 3758 8261
      3751 8262 3750 8260
TIME...MOT...LOC 0038Z 201DEG 32KT 3737 8287

JMW
Local storm report, Apr 29, 9:45 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
945 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             5 SSE IRVINE            37.62N 83.94W
04/29/2017  E1.00 INCH       ESTILL             KY   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE OCCURRED.

0700 PM     HAIL             SOUTH IRVINE            37.68N 83.98W
04/29/2017  E1.00 INCH       ESTILL             KY   PUBLIC

0703 PM     HAIL             1 SSW CRYSTAL           37.65N 83.83W
04/29/2017  E1.50 INCH       ESTILL             KY   PUBLIC

&&

JPELTON
Local storm report, Apr 29, 10:10 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1010 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             2 S FRENCHBURG          37.92N 83.63W
04/29/2017  E0.88 INCH       MENIFEE            KY   TRAINED SPOTTER

0753 PM     HAIL             FRENCHBURG              37.95N 83.62W
04/29/2017  E0.75 INCH       MENIFEE            KY   PUBLIC

&&

JPELTON
Local storm report, Apr 29, 10:20 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1020 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 E RAVENNA             37.69N 83.93W
04/29/2017  E1.50 INCH       ESTILL             KY   PUBLIC

&&

JPELTON
Special weather statement, Apr 29, 10:34 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1034 PM EDT SAT APR 29 2017

KYZ110-120-300300-
Floyd-Pike-
1034 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD AND WESTERN PIKE
COUNTIES...

At 1034 PM EDT, a strong thunderstorm was located over Galveston, or
near Pikeville, moving north at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pikeville, Coal Run Village, Wheelwright, Allen, East McDowell,
Melvin, Meta, Bammer, Coal Run, Hi Hat, Zebulon, Aluba, McDowell,
Betsy Layne, Burton, Ivel, Honaker, Beaver, Virgie and Buckhorn
Hollow.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3732 8253 3735 8275 3766 8272 3759 8236
TIME...MOT...LOC 0234Z 190DEG 27KT 3742 8262

JMW
Special weather statement, Apr 29, 10:38 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1038 PM EDT SAT APR 29 2017

KYZ110-113-300315-
Floyd-Knott-
1038 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOTT AND CENTRAL
FLOYD COUNTIES...

At 1038 PM EDT, a strong thunderstorm was located over Raven, or 10
miles northeast of Hindman, moving north at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Prestonsburg, Estill, Martin, Wayland, Allen, East McDowell, Raven,
Bosco, Mousie, Bammer, Hippo, Handshoe, Hi Hat, Glo, Printer,
Langley, Arkansas, McDowell, Pyramid and Dotson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 8275 3736 8292 3749 8292 3749 8291
      3754 8288 3755 8289 3756 8289 3757 8290
      3762 8290 3767 8292 3763 8260
TIME...MOT...LOC 0238Z 190DEG 26KT 3741 8282

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:14 PM EDTSpecial Weather StatementJKLRowan31 min
Apr 29, 8:39 PM EDTSpecial Weather StatementJKLFloyd36 min
Apr 29, 10:34 PM EDTSpecial Weather StatementJKLPike26 min
Apr 29, 10:38 PM EDTSpecial Weather StatementJKLFloyd37 min
Apr 29, 11:27 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin22 min
Apr 30, 3:40 PM EDTWind AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more30 hr
Apr 30, 6:58 PM EDTSevere Thunderstorm WarningJKLWayne32 min
Apr 30, 7:26 PM EDTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.